Promethazine Induced Dystonic Reaction in a Nigerian Child: A Case Report and Review of Literature

Achigbu Kingsley I.

Department of Paediatrics, Federal Teaching Hospital Owerri, Imo State, Nigeria.

Odinaka Kelechi Kenneth *

Department of Paediatrics, Federal Teaching Hospital Owerri, Imo State, Nigeria.

Onwukwe Uzoma

Department of Paediatrics, Federal Teaching Hospital Owerri, Imo State, Nigeria.

Ikejiaku Udochikwuka Patience

Department of Paediatrics, Federal Teaching Hospital Owerri, Imo State, Nigeria.

Nwaoha Chinyere

Department of Paediatrics, Federal Teaching Hospital Owerri, Imo State, Nigeria.

*Author to whom correspondence should be addressed.


Abstract

Drug-induced dystonic reactions are reversible movement and posture disorders that occur after administration of certain drugs. They are characterised by intermittent spasmodic or sustained involuntary contractions of various muscles in the body and are often underdiagnosed or misdiagnosed in clinical practice. These reactions occasionally are life threatening and can be distressing to the patients and their families. In developing countries like Nigeria, parents frequently administer promethazine to their kids to alleviate vomiting. However, it is worthy of note that oral administration of promethazine can cause dystonic reactions.

Herein, we describe the management of a 13-month-old male with promethazine-induced dystonic reactions who was misdiagnosed as severe malaria on presentation. Our aim is to increase awareness of promethazine –induced dystonia among clinicians. 

Keywords: Acute dystonia, medication-induced, promethazine, medical treatment


How to Cite

Kingsley I. , Achigbu, Odinaka Kelechi Kenneth, Onwukwe Uzoma, Ikejiaku Udochikwuka Patience, and Nwaoha Chinyere. 2024. “Promethazine Induced Dystonic Reaction in a Nigerian Child: A Case Report and Review of Literature”. Journal of Advances in Medicine and Medical Research 36 (7):20-23. https://doi.org/10.9734/jammr/2024/v36i75481.

Downloads

Download data is not yet available.

References

Kowalski JM. Medication-Induced Dystonic Reactions. In: Emergency Medicine; 2022.

Lewis K, O’Day S. Dystonic Reactions. Natl Libr Med; 2023.

Harten PN, Hoek HW, Kahn SR . Acute dystonia induced by drug treatment BMJ. 1999;319: 623–626.

Jamir PR, Nilofar V, Bejoi MV, Sara M, Ana LF. Overview of Movement Disorders Secondary to Drugs. Clin Pract. 2023;13(4):959–976.

Dean S, Augustine E. Drug-Induced Dystonia. In: Kliegman R, St Geme J, Blum N, Shah S, Tasker R, Wilson K, et al., editors. Nelson Textbook of Paediatrics. 21st ed. Elsevier. 2016;12329.

Darwish H, Haslam R, Grant R. Promethazine-Induced Acute Dystonic Reactions. Am J Dis Child. 1980;134(10):990–1.

Zhang R, Lai J, Huang J. Acute onset of orofacial dystonia from promethazine treatment. Medicine (Baltimore). 2019;98(e17675).

Oyewole AO, Adelufosi AO, Abayomi O. Acute dystonic reaction as medical emergency: A report of two cases. Ann Med Health Sci Res. 2013;453-455.

Burkely PF,Hutchinson M. Neuroleptic malignant syndrome,J Neurol Neurosurg Psychiatry. 1995;58(3):271-3.